Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 49, NWS Grand Junction, CO

September 29, 2000San Miguel County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Sep 29, 2000, 3:03 PM MDT for San Miguel County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 29, 2000, 3:03 PM MDT (21:03 UTC)
Expired
Sep 29, 2000, 3:45 PM MDT
In force
42 min
Issued by
NWS Grand Junction, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 123 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2000-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2000-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGJT 292104
SVRGJT
COC113-292145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT FRI SEP 29 2000

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION CONTINUES THE

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 345 PM MDT

* AT 253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM OVER WEST CENTRAL SAN MIGUEL COUNTY NEAR 
  EGNAR...OR ABOUT 27 MILES EAST OF MONTICELLO...MOVING EAST AT 20 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL CENTRAL SAN MIGUEL COUNTY THROUGH 345 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU 
ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG 
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY 
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY 
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAND JUNCTION.

LAT...LON 3805 10894 3789 10889 3794 10831 3815 10836
{
.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:00 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 29, 2:00 PM MDT, 1 hour 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT FRI SEP 29 2000

THUNDERSTORM ACTIVITY SUBSIDED ONLY SLIGHTLY DURING THE MORNING
HOURS. LINE REDEVELOPED OVER CENTRAL UT BY LATE MORNING AND IS NOW
STRETCHED ACROSS CWA...FROM CENTRAL MOUNTAINS IN CO TO ABAJO MTS IN
UT. AND CONVECTION CONTINUES TO DEVELOP OVER CENTRAL UT. LINGERING
INSTABILITY FROM OVERNIGHT ACTIVITY BEING ENHANCED BY JET SPEED MAX
WORKING UP FROM AZ...CATCHING CWA UNDER LEFT FRONT QUAD. SATELLITE
WATER VAPOR IMAGERY SHOWS LOW OFF SOUTHERN CA COAST SENDING A NARROW
STREAM OF MOISTURE WITH SOME EMBEDDED DISTURBANCES INTO CWA.
PRECIPITABLE WATER ANALYSIS SHOWS VALUES BETWEEN 0.50 AND 0.75 INCHES
ACROSS CWA WITH HIGHER VALUES OVER EXTREME SOUTHWEST CO. SO...TYING
THIS ALL TOGETHER...HAVE LEFT THE MENTION OF THUNDERSTORMS TONIGHT.
HOWEVER AM NOT CONFIDENT ACTIVITY STRICTLY DIURNAL IN NATURE DUE TO
THE MANY FACTORS MENTIONED ABOVE...AND HAVE TAKEN OUT EVENING
WORDING. DYNAMICS NOT OVERLY IMPRESSIVE SATURDAY...BUT WILL HAVE
SOME LINGERING LOW LEVEL MOISTURE AND INSTABILITY. WILL KEEP MENTION
OF AFTERNOON ACTIVITY. SUNDAY...WILL HAVE DISTURBANCES EMBEDDED IN
WESTERLY FLOW SKIRTING THE NORTHERN BORDER OF THE CWA...AND GRADIENTS
BEGIN TO TIGHTEN. WILL PUT IN SHOWERS OR THUNDERSTORMS NORTH AND
OVER THE MOUNTAINS ALONG WITH BREEZY CONDITIONS.

FOR EXTENDED...MRF SHOWING GOOD RUN TO RUN CONSISTENCY...WESTERLY
FLOW TO MOST ENERGY FROM INCOMING SYSTEMS NORTH OF CWA THROUGH
TUESDAY. LATEST RUN SHOWS MORE AMPLIFICATION IN TROUGH DUE IN
WEDNESDAY. OTHER EXTENDED MODELS ON SAME PAGE WITH UKMET SLIGHTLY
MORE PROGRESSIVE. WILL MAKE ONLY MINOR CHANGES TO MONDAY AND TUESDAY.
THICKNESSES ALL FALL WEDNESDAY AND GRADIENTS TIGHTEN. WILL SEPARATE
OUT WEDNESDAY FOR COOLER TEMPERATURES AND WINDY CONDITIONS.
GL

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 2:21 PM MDTSevere Thunderstorm WarningGJTSan Miguel39 min
Sep 29, 3:45 PM MDTSevere Thunderstorm WarningGJTSan Miguel45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.